Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 3, 2012, 4:29 AM CDT for Rice County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 4:29 AM CDT (09:29 UTC)
- Expired
- Aug 3, 2012, 5:30 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
County Rice County, KS
The radar
The Wichita radar (KICT), 133 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 2801 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
016
WWUS83 KICT 030929
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
429 AM CDT FRI AUG 3 2012
KSZ047-048-050-031030-
BARTON-ELLSWORTH-RICE-
429 AM CDT FRI AUG 3 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH AND RICE COUNTIES...
AT 424 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR ELLINWOOD...OR 11 MILES EAST
OF GREAT BEND...MOVING EAST AT 20 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3870 9860 3870 9849 3873 9848 3878 9825
3818 9817 3818 9848 3825 9848 3826 9868
3866 9878
TIME...MOT...LOC 0928Z 258DEG 16KT 3843 9860
$$
MCGUIREWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:22 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 3, 3:22 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 322 AM CDT FRI AUG 3 2012 .DISCUSSION... MAIN FORECAST CHALLENGE WILL BE PRECIP TRENDS OVER THE NEXT 24 HOURS. SYNOPSIS: STRONG UPPER SHORTWAVE IS CURRENTLY APPROACHING THE NORTHERN ROCKIES. MEANWHILE WATER VAPOR IMAGERY SHOWS THE DIRTY MONSOONAL FLOW SPILLING MOISTURE OVER THE ROCKIES AND INTO THE HIGH PLAINS. AT THE SURFACE THE FRONT IS LOCATED FROM EXTREME SOUTHEAST KS TO NEAR ENID OK. TODAY-TONIGHT: STORMS DEVELOPED AROUND MIDNIGHT OVER SE KS IN AREA OF ISENTROPIC LIFT ALONG THE 315K SURFACE. THE STORMS THEN FILLED BACK TO THE WEST WHERE THE NAM SHOWED THE CAPPING THE WEAKEST ABOVE 850MB. MEANWHILE THE MCS THAT DEVELOPED OVER EASTERN CO THU EVENING IS STILL HOLDING TOGETHER AS IT PASSES JUST NORTH OF DDC. CURRENT THINKING IS THAT IT WILL FOLLOW THE WEAKEST CAPPING WHICH WOULD TAKE IT NORTH OF HIGHWAY 400. WHILE WE DO FEEL IT WILL EXHIBIT AN OVERALL DECREASE IN INTENSITY AND COVERAGE...DO THINK IT WILL AT LEAST HOLD TOGETHER LONG ENOUGH TO AFFECT THE WESTERN PORTION OF THE FORECAST AREA. EVEN IF THIS MCS DOES DIMINISH AS IT PASSES ACROSS THE FORECAST AREA...IT WILL STILL PLAY HAVOC WITH TEMPS AND THE TIMING OF THE FRONT. AT THIS POINT FEEL THE SHORT TERM MODELS MAYBE A BIT TOO AGGRESSIVE IN LIFTING THE FRONT NORTH TODAY. WILL THEREFORE BACK-OFF TEMPS A COUPLE DEGREES NORTH OF HIGHWAY 400. DO NOT HAVE ENOUGH CONFIDENCE TO ADD OR REMOVE COUNTIES FROM THE CURRENT HEADLINE...SO WILL LEAVE ALONE FOR NOW. THE COLD FRONT WILL START ITS JOURNEY ACROSS THE CENTRAL PLAINS TONIGHT. BUY MIDNIGHT IT IS EXPECTED TO STRETCH FROM EASTERN NEBRASKA INTO EXTREME NORTHWEST KS...WITH THIS FEATURE ENTERING THE NW FRINGES OF THE FORECAST AREA TOWARD SUNRISE. SCT CONVECTION SHOULD DEVELOP SOUTH OF THE FRONT OVER CENTRAL AND EASTERN KS AS MOISTURE TRANSPORT IN THE 850-700MB LEVEL INCREASES. SAT-SUN: BY SUNRISE SAT THE COLD FRONT IS EXPECTED TO STRETCH FROM NORTHEAST KS INTO WEST-CENTRAL KS. WITH LACK OF STRONG/DEEP CONVERGENCE ALONG THE FRONT...WOULD NOT BE SURPRISED TO SEE THE MORE WIDESPREAD PRECIP BEHIND THE FRONT WHERE THE BETTER UPPER DYNAMICS WILL BE SITUATED. WHILE CONFIDENCE IS HIGH THAT THERE WILL BE SOME SCATTERED ACTIVITY NEAR THE FRONT AS IT PUSHES SOUTH ON SAT...HAVE LOW CONFIDENCE ON HOW WIDESPREAD IT WILL BE. WITH SURFACE WINDS VEERING OUT AHEAD OF THE FRONT...FEEL TEMPS COULD REALLY SOAR ACROSS SOUTH CENTRAL AND ESPECIALLY SOUTHEAST KS. WOULD NOT BE SURPRISED TO SEE A FEW LOCATIONS PUSH 110-111 ALONG THE KS-OK BORDER. WILL LET THE DAY SHIFT MAKE THE CALL...BUT WOULD NOT BE SURPRISED IF THE CURRENT HEAT HEADLINE WOULD NEED TO BE EXTENDED ANOTHER DAY. BY SUNSET ON SAT THE FRONT SHOULD STRETCH ALONG THE KS-OK BORDER WITH SOME SHOWERS AND STORMS ALONG AND JUST BEHIND THE FRONT. CONFIDENCE IS HIGH THAT BY SUN MORNING THE PRECIP WILL BE SOUTH OF THE FORECAST AREA. MON-THU: THROUGH THESE EXTENDED PERIODS THE UPPER RIDGE IS EXPECTED TO SHIFT SLIGHTLY WEST WHICH WILL ALLOW THE FORECAST AREA TO REMAIN IN WEAK DIFFLUENCE ALOFT. IN ADDITION BOTH THE ECMWF AND GFS ARE TRACKING SOME SHORTWAVE ENERGY OUT OF THE NORTHERN ROCKIES AND ACROSS THE MISSOURI VALLEY ON TUE NIGHT THROUGH WED. WILL KEEP SOME SMALL PRECIP CHANCES FOR TUE NIGHT INTO WED WITH THE THINKING THAT THE BEST CHANCES WOULD BE CLOSER TO THE UPPER DYNAMICS OVER NORTHEAST KS. AS FAR AS TEMPS GO THROUGH THESE PERIODS...THEY WILL NOT BE AS EXTREME AS SOUTHERN KS HAS SEEN OVER THE LAST SEVERAL DAYS...BUT WILL STILL BE ABOVE NORMAL. LAWSON && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU BOUNDARY HAS STARTED ITS SLOW MIGRATION NORTHWARD EVIDENCED BY INCREASED THETA-E CONVERGENCE AND WINDS VEERING TO THE SOUTHEAST IN NORTHERN OKLAHOMA. FURTHER PROOF OF THIS IS THE SHOWERS WITH ISOLATED THUNDER FORMING OVER SOUTHEAST KANSAS AND BUILDING TOWARDS SOUTH CENTRAL KANSAS. LATEST HRRR GUIDANCE HAS THIS CONVECTION LINGERING FROM HUT TO ICT AND CNU THROUGH ABOUT 12-13Z. THE FOCUS SHIFTS TO FRIDAY AFTERNOON WHERE A VORT LOBE IS PROGGED TO MOVE OFF THE HIGH PLAINS. THIS MAY SPARK OFF SOME SHOWERS AND STORMS NEAR RSL AND SLN TOWARDS THE END OF THE TAF PERIOD. SINCE CONFIDENCE ON DEVELOPMENT AND TIMING ISN'T TOO GREAT...HAVE DECIDED TO LEAVE MENTION OF SHRA AND VCTS OUT FOR THOSE AREAS FOR THE MOMENT. ARL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 102 78 100 69 / 30 20 30 40 HUTCHINSON 100 76 96 66 / 40 20 30 30 NEWTON 101 77 97 66 / 30 20 30 30 ELDORADO 102 77 99 68 / 30 20 30 40 WINFIELD-KWLD 106 80 105 71 / 20 20 30 40 RUSSELL 98 73 90 63 / 40 40 30 10 GREAT BEND 99 74 92 65 / 50 30 30 10 SALINA 100 75 92 64 / 40 30 30 20 MCPHERSON 100 75 95 65 / 40 20 30 20 COFFEYVILLE 108 80 106 71 / 20 10 20 40 CHANUTE 102 78 103 70 / 30 10 20 40 IOLA 102 78 101 69 / 30 10 20 40 PARSONS-KPPF 104 79 105 71 / 30 10 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ069- 082-083-091>096-098>100. &&
Hazardous weather outlook, Aug 2, 4:21 PM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 421 PM CDT THU AUG 2 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 421 PM CDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT. THE STRONGEST ACTIVITY WILL BE CAPABLE OF 50 TO 60 MPH WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDICES RANGING FROM 100 TO 108 DEGREES ARE LIKELY FRIDAY AFTERNOON AND EARLY EVENING OVER MOST OF THE AREA...WITH THE HIGHEST READINGS OVER SOUTHERN KANSAS. REFER TO THE LATEST EXCESSIVE HEAT WARNING FOR DETAILS. HEAT INDICES APPROACHING 105 DEGREES ARE LIKELY ACROSS MOST OF SOUTH-CENTRAL AND SOUTHEAST KANSAS SATURDAY. A COLD FRONT MOVING ACROSS THE AREA WILL BRING A BETTER CHANCE OF THUNDERSTORMS LATE FRIDAY NIGHT TO CENTRAL KANSAS...AND OVER THE ENTIRE AREA SATURDAY THROUGH EARLY SUNDAY. STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE. HEAT INDICES MAY APPROACH 100 DEGREES EACH AFTERNOON THROUGH EARLY EVENING NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP PJH/EPS/JMC/ADK
In the hours before
Special weather statement, Aug 3, 3:39 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
339 AM CDT FRI AUG 3 2012
KSZ070-030930-
GREENWOOD-
339 AM CDT FRI AUG 3 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...
AT 336 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR EUREKA...AND MOVING EAST AT 30 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3778 9637 3795 9633 3806 9596 3783 9595
3775 9596 3762 9596
TIME...MOT...LOC 0840Z 280DEG 27KT 3785 9623
MCGUIRESpecial weather statement, Aug 3, 4:17 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
417 AM CDT FRI AUG 3 2012
KSZ095-031000-
WILSON-
417 AM CDT FRI AUG 3 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WILSON COUNTY...
AT 414 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF TORONTO...OR 14 MILES
SOUTHWEST OF YATES CENTER...AND MOVING EAST AT 20 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3751 9558 3762 9595 3773 9594 3773 9573
3772 9553
TIME...MOT...LOC 0918Z 287DEG 19KT 3770 9586
MCGUIRESpecial weather statement, Aug 3, 4:29 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
429 AM CDT FRI AUG 3 2012
KSZ047-048-050-031030-
BARTON-ELLSWORTH-RICE-
429 AM CDT FRI AUG 3 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH AND RICE COUNTIES...
AT 424 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR ELLINWOOD...OR 11 MILES EAST
OF GREAT BEND...MOVING EAST AT 20 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3870 9860 3870 9849 3873 9848 3878 9825
3818 9817 3818 9848 3825 9848 3826 9868
3866 9878
TIME...MOT...LOC 0928Z 258DEG 16KT 3843 9860
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:39 AM CDT | Special Weather Statement | ICT | Greenwood | 51 min |
| Aug 3, 4:17 AM CDT | Special Weather Statement | ICT | Wilson | 43 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.